Thyrotoxic psychosis in an elderly woman and haloperidol use: a case report
Dr Murat Emul, MD, Department of Psychiatry, Medical School of Cerrahpasa, Istanbul University, Istanbul 034100, Turkey. Email: firstname.lastname@example.org; email@example.com
Thyrotoxic patients may occasionally present with affective disorders. Here, we discuss a case of a 61-year-old woman with misidentification and persecutory delusions, olfactory hallucinations, and apathy associated with thyrotoxicosis. After definitive antithyroid and antipsychotic agent haloperidol treatments, the patient was released within 4 weeks. Thyrotoxic psychosis with apathy is a rare entity that can be misdiagnosed as affective psychosis. Haloperidol may be an alternative treatment in resolving psychotic features beside the treatment of hyperthyroid state.
Thyrotoxic patients usually have psychological difficulties, and they occasionally present with affective disorders such as mania, anxiety and/or depression.1 Although anecdotal case reports of psychological illnesses associated with thyrotoxicosis continue to be published, most medical texts do not mention psychosis as a presenting feature in thyrotoxicosis.2 Psychotic symptoms related to hyperthyroidism are not common, and accurate incidence figures are not available in literature; however, psychosis associated with hypothyroidism, such as ‘myxoedema madness’, is generally well accepted.2 Patients with psychiatric symptoms of thyrotoxicosis have been reported to have been released after the treatment of underlying thyrotoxicosis. However, in some cases, psychotic symptoms have been resistant despite antithyroid treatment.3 In addition, a neuropsychiatric entity called ‘apathetic hyperthyroidism’ is another infrequent, atypical aspect of thyrotoxicosis.3 Here, we report the case of an elderly women presenting with thyrotoxicosis, psychotic symptoms and apathy, whom we treated with antithyroid/antipsychotic agents.
A married 61-year-old woman with two children who had been working as a pharmacist visited our institution's geriatric psychiatry outpatient clinics. The patient lacked an appetite, was tired and resisted drinking water and other beverages for fear she was being followed and would be poisoned. At her history, she indicated that she had had olfactory hallucinations for 2 months that had initiated suddenly. Because of the olfactory hallucinations, sleepiness and excessive tiredness, she thought she was being poisoned. Thus, for 2 months, she had only accepted drinks that were opened in front of her. During that period, pessimism, insomnia, apathy, decreased concentration and self-accusation had developed. Also, the psychological stress had prevented her from working as a pharmacist, causing great financial loss. There was history of psychiatric disorders in the patient's family, and she had not received any psychiatric treatment in the past. She had no known toxic habits such as smoking or drinking.
During her mental examination, the patient had stooped posture, poor eye contact, poor self-care and hygiene (e.g. uncombed, unwashed hair), and severe psychomotor retardation and confusion, although her orientation was normal. Her speech was slow, incoherent and nearly non-spontaneous. She had limited affect, and her mood was sad. She had misidentification delusions and believed that her daughters and famous people who appeared in the newspaper had been replaced by impostors; she also thought her house had been replaced by another. Apathy, insomnia and lack of appetite were present. Judgement and insight were impaired. For psychometric assessments, she had 28 points on the Mini-Mental State Examination, and her Auditory Verbal Learning Test, delayed recall test, digit span (forward and backward), verbal fluency, Rey-Osterrieth Complex Figure Test and visuospatial skills evaluations were in the normal ranges. Her initial Brief Psychiatric Rating Scale score was 51 points. In physical examination, her body temperature was normal, heart rate was 84 beats/min, blood pressure was 120/70 mmHg, respiratory rate 22 per/min. Her skin was warm and moist. There was a fine tremor of the hands. Complete blood cell count and leukocyte formulas were within the normal limits. The results of the thyroid function test were: thyroid-stimulating hormone < 0.0001 mIU/mL (normal range 0.4–4.0 mIU/mL); free T3= 8.19 pg/mL (1.8–4.2 pg/mL); and free T4= 3.48 ng/dL (0.7–1.9 ng/dL). Thyroid-stimulating hormone receptor antibody (0.44 U/mL) and antimicrosomal antibodies (0.02 IU/mL) were within normal range. In thyroid ultrasonography, multinodular hyperplasic thyroid gland was determined. In thyroid scintigraphy with 99mTc-pertechnetate, hyperactive nodules were observed on the right lob and the medium part of the left lob.
In the first 2 weeks of hospitalization, we initiated olanzapine 10 mg/day, but no improvement was detected clinically or in her Brief Psychiatric Rating Scale score. In the second week, the patient had two sessions of radioactive iodine ablation 131 treatments within 20-mCi doses, and subsequently, methimazole 20 mg/day was initiated. In the fourth week, methimazole was reduced to 10 mg/day and propranolol 40 mg/day was added. In the second week of hospitalization, haloperidol 2.5 mg/day was co-administered and titrated up to 7.5 mg/day orally. The patient showed dramatic improvement in the third week of the hospitalization. Her persecutory delusions and olfactory hallucinations disappeared; psychomotor retardation and apathy were markedly relieved. Her Brief Psychiatric Rating Scale score was 9 points. In the fourth week, she was discharged with 7.5 mg/day haloperidol and 10 mg/day methimazole, and was within normal levels of free T3 and free T4, with an increasing trend in thyroid-stimulating hormone level.
In 14 months, the patient's follow-up treatment has been uneventful.
In a report of 18 cases of thyrotoxic patients, although paranoid features were common, only three cases were diagnosed with a psychotic disorder. Similarly, apathetic thyrotoxicosis is also rare in the literature.2 Here, we present a rare case of untreated thyrotoxicosis presenting with psychotic, apathetic features in an older woman and our successful treatment of the patient with both antipsychotic and antithyroid agents. Depression and apathy are two distinct syndromes, although both may have some overlapping features that may easily be undifferentiated.4 Because of the failure of 10 mg/day olanzapine, another atypical antipsychotic agent was not considered, and the treatment was replaced with haloperidol. Haloperidol treatment, in addition to antithyroid treatment, was considered because of the patient's apathetic and psychotic features. However, there is a debate within the literature on overlooking affective symptoms during the treatment of psychosis.2,5 In this case, as a result of the treatment, the patient's affective symptoms subsided, and there was no need for antidepressant treatment. Haloperidol should not be relied upon exclusively when psychotic symptoms are present; this patient also received antithyroid and thyroid ablation co-treatment.
Haloperidol has been reported to cause severe dystonia and play some role in the induction of thyroid storm,2,6 which was not present in this case. In the literature, it has been suggested that the treatment of thyrotoxic psychosis is the definitive treatment of the hyperthyroid state; antithyroid medications, radioactive iodine ablation or surgery, and antipsychotic drugs should only be added when the diagnosis is made.1
In conclusion, thyrotoxic psychosis with apathy is a rare occurrence that can be misdiagnosed as affective psychosis. The use of haloperidol is a possible alternative treatment in resolving psychotic features, in addition to the treatment of the hyperthyroid state.